Skip to Content

Managing the Symptoms of Caffeine Withdrawal

1331114_30176503 (800x533).jpg

We don't generally think too much about caffeine withdrawal unless we suddenly find ourselves cutting back or doing without our usual cup of coffee or cola. However, abruptly stopping caffeine can present a significant challenge to our sense of wellbeing and can interfere with our ability to function effectively.

The extent to which a person may experience caffeine withdrawal symptoms depends upon a number of factors such as the amount of caffeine previously consumed, and whether or not the decrease in caffeine is undertaken gradually or rapidly. Individual variations in physiological response account for different caffeine withdrawal experiences as well. For many people, caffeine withdrawal is simply uncomfortable, but for some individuals the symptoms are especially difficult to cope with.

Caffeine may seem like a harmless enough substance, but the side effects do impact our health. Caffeine is a powerful stimulant, and is responsible for a number of undesirable side effects such as heart palpitations, anxiety, and insomnia. Caffeine is found in many different beverages, in chocolate, and in some unexpected sources such as medication. With the recent popularity of coffee beverages and coffee houses, some individuals may find that they are consuming large quantities of caffeine, and need to cut back.

Symptoms of caffeine withdrawal

The most common symptom of caffeine withdrawal is usually a mild to moderate headache. Other symptoms may include difficulty concentrating, mood swings, depression, and drowsiness. Caffeine withdrawal has been associated with flu-like symptoms in a few people, including nausea, vomiting, and muscle aches.

Symptoms usually disappear after 3 to 4 days

Most people notice that caffeine withdrawal symptoms start to ease off after 3 to 4 days, and 9 days is the longest you should expect to feel the troublesome effects. The most common symptom of headache occurs in the first couple of days following cutting back or stopping caffeine. Symptoms which continue longer may be an indication of a different condition, and should be assessed by a doctor.

Over the counter pain medications should be checked for the addition of caffeine if they are being used to alleviate headache pain for caffeine withdrawal. You don't want to inadvertently take in more caffeine, when you are trying to cut back!

Severe symptoms of caffeine withdrawal can be addressed by a physician who may prescribe medication to help manage more troublesome symptoms. The good news is that compared to many substances, an addiction to caffeine is a relatively easy habit to kick, and the symptoms of caffeine withdrawal do go away quite quickly.